Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 35, NWS Nashville, TN

September 13, 2020Giles County, Marshall County, Maury County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 13, 2020, 11:54 AM CDT for Giles County, Marshall County, Maury County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2020, 11:54 AM CDT (16:54 UTC)
Expired
Sep 13, 2020, 3:00 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Giles County, TN, Marshall County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 86 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WGUS54 KOHX 131654
FFWOHX
TNC055-117-119-132000-
/O.NEW.KOHX.FF.W.0035.200913T1654Z-200913T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1154 AM CDT Sun Sep 13 2020

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northern Giles County in middle Tennessee...
  Marshall County in middle Tennessee...
  Southeastern Maury County in middle Tennessee...

* Until 300 PM CDT.

* At 1154 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Columbia, Lewisburg, Chapel Hill, Cornersville, Lynnville, 
  Culleoka, I-65 East Of Columbia, Farmington and Belfast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3571 8686 3565 8668 3546 8666 3546 8667
      3545 8666 3544 8666 3525 8689 3535 8721

FLASH FLOOD...RADAR INDICATED

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 11:15 AM CDT, 39 minutes earlier.

Area forecast discussion, Sep 13, 11:15 AM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1115 AM CDT Sun Sep 13 2020

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Heavy rain continues across the Flash Flood Watch area just ahead
of the cold front. Latest CAM guidance does have the convection
weakening and moving off to the east over the next few hours,
which will bring some much needed relief to many areas especially
just southeast of Nashville. Radar estimates between 3 and 5
inches has fallen between an area just east of Brentwood, north of
Nolensville, and around the La Vergne area. Southwest Maury County
has also come up with the training of heavy showers, and has a
radar estimated 3 to 5 inches as well. Light to moderate rain
will continue in that impacted area, and across the watch area,
and waters will continue to rise due to the lag from runoff.
Adjusted pops slightly to line up with CAM guidance, otherwise no
major forecast changes.

&&

.AVIATION...
12Z TAF DISCUSSION.

MVFR to IFR conditions persist at BNA/MQY with SHRA/TSRA this
morning. CKV/CSV vary between VFR and MVFR CIGs. More SHRA/TSRA is
on the way for BNA/MQY in the next several hours, while CSV will
have to wait until 18z for any activity. Heavier rain will reduce
VIS/CIGs to MVFR or IFR at times.

Activity will taper off around 00z or a little sooner. Light
south winds become northerly/variable this afternoon and evening.
MVFR CIGs are possible at BNA/MQY/CSV and may need further
adjustment in later TAF cycles.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM CDT this evening for Bedford-Clay-
Davidson-Giles-Hickman-Jackson-Lawrence-Lewis-Macon-Marshall-
Maury-Overton-Perry-Pickett-Putnam-Rutherford-Smith-Sumner-
Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......Barnwell
AVIATION........Schaper
Hazardous weather outlook, Sep 13, 5:18 AM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
518 AM CDT Sun Sep 13 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-141000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
518 AM CDT Sun Sep 13 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A good portion of the mid state will experienced between two
to three inches, with locally higher amounts of around five
inches, of rainfall today. Heavy rainfall could fall within
a short period of time causing flooding of streets and low
lying areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Currently, the greatest rainfall amounts associated the remants
of Tropical Storm Sally will be across southeastern portions of
the mid state region later this work week where two to four
inches of rainfall could be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

JB Wright

In the hours before

Local storm report, Sep 13, 10:54 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1054 AM CDT SUN SEP 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     FLASH FLOOD      1 SSW LA VERGNE         35.99N  86.58W
09/13/2020                   RUTHERFORD         TN   TRAINED SPOTTER

            SIGNIFICANT FLASH FLOODING HAS MOVED AND FLIPPED
            SHIPPING CONTAINERS UP TO BRIDGESTONE PKWY.

&&

EVENT NUMBER OHX2000539

MR3
Local storm report, Sep 13, 10:57 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1057 AM CDT SUN SEP 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     FLASH FLOOD      1 SSE ANTIOCH           36.05N  86.67W
09/13/2020                   DAVIDSON           TN   DEPT OF HIGHWAYS

            I-24 CLOSED AT BELL RD DUE TO WATER OVER THE
            INTERSTATE.

&&

EVENT NUMBER OHX2000540

MR3
Local storm report, Sep 13, 11:06 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1106 AM CDT SUN SEP 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FLASH FLOOD      HENDERSONVILLE          36.29N  86.60W
09/13/2020                   SUMNER             TN   TRAINED SPOTTER

            OLD SHACKLE ISLAND RD CLOSED DUE TO FLOODING.

&&

EVENT NUMBER OHX2000541

MR3
Local storm report, Sep 13, 11:31 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1131 AM CDT SUN SEP 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     FLASH FLOOD      2 N GALLATIN            36.41N  86.45W
09/13/2020                   SUMNER             TN   BROADCAST MEDIA

            WATER OVER THE ROAD AND APPROACHING HOUSES AT SANTA
            MONICA BLVD AND HOLLYWOOD BLVD.

&&

EVENT NUMBER OHX2000542

MR3
Local storm report, Sep 13, 11:34 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1134 AM CDT SUN SEP 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     FLASH FLOOD      4 SSW MOUNT PLEASANT    35.50N  87.22W
09/13/2020                   MAURY              TN   EMERGENCY MNGR

            MULTIPLE WATER RESCUES FROM HOMES AT WEST SHEEPNECK RD
            AND LAWRENCEBURG HWY.

&&

EVENT NUMBER OHX2000543

MR3
Local storm report, Sep 13, 11:36 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1136 AM CDT SUN SEP 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     FLASH FLOOD      COLUMBIA                35.62N  87.05W
09/13/2020                   MAURY              TN   EMERGENCY MNGR

            MULTIPLE ROADS FLOODED AND CLOSED IN COLUMBIA.

&&

EVENT NUMBER OHX2000544

MR3

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 4:07 AM CDTFlash Flood WatchOHXBedford, Clay, Davidson, Giles, Hickman, Jackson and 16 more13 hr
Sep 13, 6:28 AM CDTAreal Flood AdvisoryOHXHickman, Lewis, Perry, Wayne3 hr
Sep 13, 7:00 AM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Williamson, Wilson3 hr
Sep 13, 7:32 AM CDTFlash Flood WarningOHXDavidson, Rutherford, Williamson, Wilson6 hr
Sep 13, 7:37 AM CDTAreal Flood AdvisoryOHXHickman, Lewis, Maury, Williamson113 min
Sep 13, 8:26 AM CDTRiver Flood WarningOHXDavidson10 hr
Sep 13, 9:16 AM CDTAreal Flood AdvisoryOHXMacon, Sumner, Trousdale, Wilson119 min
Sep 13, 9:51 AM CDTFlash Flood WarningOHXGiles, Lawrence, Lewis, Maury8 hr
Sep 13, 9:55 AM CDTFlash Flood WarningOHXSumner, Trousdale3 hr
Sep 13, 10:29 AM CDTFlash Flood Warning Considerable damage threatOHXDavidson, Rutherford, Williamson7 hr
Sep 13, 10:42 AM CDTRiver Flood WarningOHXDavidson13 hr
Sep 13, 11:19 AM CDTRiver Flood WarningOHXDavidson14 hr
Sep 13, 11:50 AM CDTAreal Flood AdvisoryOHXLawrence, Lewis, Wayne4 hr
Sep 13, 3:09 PM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Marshall, Wayne4 hr

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.